Atormac
Neurology India
menu-bar5 Open access journal indexed with Index Medicus
  Users online: 4373  
 Home | Login 
About Editorial board Articlesmenu-bullet NSI Publicationsmenu-bullet Search Instructions Online Submission Subscribe Videos Etcetera Contact
  Navigate Here 
 Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource Links
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (77 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this Article
   References

 Article Access Statistics
    Viewed7199    
    Printed173    
    Emailed6    
    PDF Downloaded183    
    Comments [Add]    
    Cited by others 7    

Recommend this journal

   
LETTER TO EDITOR
Year : 2004  |  Volume : 52  |  Issue : 4  |  Page : 525-526

Organo-phosphate induced delayed neuropathy: Report of two cases


Department of Internal Medicine, Postgraduate Institute of Medical Education and Research, Chandigarh - 160012, India

Date of Acceptance10-Nov-2002

Correspondence Address:
Department of Internal Medicine, Postgraduate Institute of Medical Education and Research, Chandigarh - 160012, India
surjit51@hotmail.com



How to cite this article:
Singh S, Ranjit A, Parthasarathy S, Sharma N, Bambery P. Organo-phosphate induced delayed neuropathy: Report of two cases. Neurol India 2004;52:525-6


How to cite this URL:
Singh S, Ranjit A, Parthasarathy S, Sharma N, Bambery P. Organo-phosphate induced delayed neuropathy: Report of two cases. Neurol India [serial online] 2004 [cited 2019 Sep 17];52:525-6. Available from: http://www.neurologyindia.com/text.asp?2004/52/4/525/13632


Sir,

Organophosphates are the most common cause of acute poisoning in India.[1] Organophosphate induced delayed neuropathy (OPIDN) is common following exposure to OPC's, which have weak cholinergic activity, little insecticidal activity and are of use in chemical warfare.[2] The presently used organophosphates have potent cholinergic activity and are being widely used as insecticides. However OPIDN is distinctly uncommon following exposure to these OPC's.[3]

A 35-year-old farmer consumed about 200 ml of dichlorvos with a suicidal intent. He was treated with atropine and pralidoxime and required assisted ventilation for 7 days. Four days after his discharge, he developed weakness of all the four limbs and fever. Neurological examination revealed generalized hypotonia with power 3/5 in proximal muscles and 5/5 in distal muscles of upper limbs and 3/5 and 4/5 in lower limbs respectively. Sensory examination was normal. However there was complete areflexia and plantars were mute. Hematological, biochemical and CSF examinations did not reveal significant abnormalities. Nerve conduction revealed normal distal latency (right median 3.2 ms, 7.3 ms wrist elbow), (ulnar 2.9 ms, 7.4 ms wrist below elbow), (peroneal 2.3 ms, 2.0 ms ankle fibular head); amplitude (11.0 mv, 8.3 mV wrist elbow; 5.9, 6.3 mV; 2.3, 2.0 mV) and conduction velocity (54 ms, 51 ms, 37 ms) respectively. However F-waves were absent. Sural nerve was not stimulable. Sensory nerve conduction in the right ulnar and median nerves was peak latency 2.6, 2.7 ms; amplitude 14 mV, 38 mV; conduction velocity 51 ms and 62 ms respectively. These findings were considered to be consistent with mild polyradiculoneuropathy with mild peripheral neuropathy. The nerve conduction was repeated 5 days later and it revealed decreased amplitude (1.4 mV and 1.1 mV); distal latency (7.5 ms) and conduction velocity (43 ms) in the right peroneal nerve. The right sural nerve was not stimulable. However in the median and ulnar nerves, amplitude, distal latency and conduction velocity were normal. EMG of right vastus lateralis revealed normal insertional activity, minimal spontaneous activity, a few polyphasic MUP's with increased duration and amplitude with decreased recruitment and discrete pattern and less than normal interference consistent with neurogenic EMG. Repetitive nerve stimulation (RNS) did not reveal increment-decrement phenomenon. He was followed up for 6 months during which he recovered completely and the nerve conduction done at 6 months was normal except F- waves were absent (right median nerve distal latency 4.2 ms,8.7 ms; amplitude 12.6 uV, 9.7 mV; conduction velocity 12.6 ms; right ulnar nerve distal latency 7.0,15.5 ms; conduction velocity 47 ms and amplitude 4.1,4.7 mV).

A 19-year-old female had ingested 200-300 ml of monocrotophos with a suicidal intent 23 days ago and was treated with atropine and pralidoxime (total 3 gm). For the next 3 weeks, she continued to remain in altered sensorium and was brought to the institute. On examination her pulse was 100/min and BP 130/70 mmHg. Pupils were 3 mm in size with normal reaction to light. Neurological examination revealed spontaneous eye opening and movements, generalized hypotonia, areflexia and power grade 0-1 in all the four limbs. Nerve conduction revealed absent F waves but normal latency (3.2 ms, 7.4 ms wrist elbow), amplitude (4.0 m V, 2.3 m V and conduction velocity (57 ms) in right median motor nerve. The sensory median conduction revealed normal peak latency (2.9 ms), amplitude (12 uV) and conduction velocity (55 ms). However the peroneal nerve was not stimulable. The impression was predominant distal motor neuropathy more marked in the lower limbs than the upper limbs. EMG of right vastus lateralis revealed normal insertional activity but minimal spontaneous activity, a few polyphasic MUP's with increased duration and amplitude with decreased recruitment and discrete pattern with less than normal interference as in first case. RNS could not be carried out. Her altered sensorium was thought to be due to hypoxic brain damage. However MRI of brain was normal. She was treated with antibiotics and became afebrile after about 2 weeks. Her neurological status had not changed at discharge and she did not return for follow up.

Organophosphate induced delayed neuropathy is a well-recognized complication of organophosphate poisoning.[1],[3] The later appears 2-4 weeks after poisoning and leads to motor paralysis affecting the distal muscles of limbs, minimal sensory involvement and calf pain which precedes its onset. It has been reported following poisoning with compounds like TOCP, mipafox, leptophos, chlorophos etc which have weak cholinergic activity and are not being used as insecticides at present.[2] Senanayake and Jhonson reported 10 cases of OPIDN following poisoning with methomidaphos.[4] All these cases had acute cholinergic crisis preceding its development. Das and Jena[5] have reported a young female who developed OPIDN following phorate ingestion. Both our patients had acute cholinergic crisis and 2-3 weeks later developed OPIDN.

In patients reported by Senanayake and Jhonson, 50% inhibition of neuropathy target esterase (NTE) was found.[4] However we have not been able to estimate this in our patients. NTE is present in abundance in the axons of nervous system and > 70% of its phosphorylation and ageing leads to development of neuropathy in experimental studies.[2] 

  References Top

1.Singh S, Sharma N. Neurolological complications following organophosphate poisoning. Neurol India 2000;48:308-13.  Back to cited text no. 1  [PUBMED]  [FULLTEXT]
2.Jhonson MK. The delayed neuropathy caused by some organophosphorous esters: Mechanism and challenge. CRC Crit Rev Toxicol 1975;3:289-316.  Back to cited text no. 2    
3.Karalliedde L. Organophosphorous poisoning and anesthesia. Anesthesia 1999;54:1073-88.  Back to cited text no. 3  [PUBMED]  [FULLTEXT]
4.Senanayake N, Jhonson MK. Acute polyneuropathy after poisoning by a new organophosphate. N Eng J Med 1992;306:155-57.  Back to cited text no. 4    
5.Das B, Jena RK. Encephalopathy, intermediate syndrome and delayed polyneurpathy in acute black danadar (Phorate 10CG) poisoning. J Assoc Physic India 2000;48:540-1.  Back to cited text no. 5  [PUBMED]  

 

Top
Print this article  Email this article
Previous article Next article
Online since 20th March '04
Published by Wolters Kluwer - Medknow